Oklahoma, 2006

Hail and Damaging Winds in Oklahoma, May 2, 2006

May 2, 2006 · NWS OUN · 20 events in 11 counties and zones

14 thunderstorm wind, 6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 2, 2:40 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 2, 2:40 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT TUE MAY 2 2006

.DISCUSSION...
STORMS ARE ALREADY BEGINNING TO DEVELOP OVER THE TEXAS PANHANDLE.
THIS APPEARS TO BE THE BEGINNING OF ANOTHER SEVERE-WEATHER
EVENT. THE EMPHASIS EARLY THIS EVENING WILL BE SEVERE STORMS IN
OUR WESTERN COUNTIES... BUT THEN IT APPEARS THAT THE STORMS WILL
MERGE INTO A LARGE MCS AND MARCH EAST ACROSS THE SOUTHERN HALF OR
SO OF OUR FORECAST AREA. THE HEAVIEST RAIN WILL PROBABLY FALL
WITHIN A COUPLE OF COUNTIES OF THE RED RIVER. THE AREA FROM NEAR
WICHITA FALLS... EAST TO DURANT... AND NORTH FROM THERE... RECEIVED
HEAVY RAINFALL OVER THE PAST SEVERAL DAYS... AND THE COMBINATION
OF WET GROUND AND ADDITIONAL HEAVY RAIN MAY RESULT IN FLOODING. A
FLOOD WATCH WILL BE ISSUED FOR LATER TONIGHT INTO TOMORROW MORNING
FOR THIS.

IT APPEARS THAT CONVECTION WILL FOCUS ON A COLD FRONT FOR THE NEXT
SEVERAL DAYS. THE FRONT SHOULD MOVE INTO NORTHERN OKLAHOMA
TOMORROW AFTERNOON... THEN SAG EVER SO SLOWLY SOUTH. IT SHOULD
FINALLY BE SHOVED DEEP INTO TEXAS ON SATURDAY... BUT RAIN WILL BE
A GOOD BET... ESPECIALLY FROM LATE AFTERNOON INTO THE OVERNIGHT
PERIOD... ON WEDNESDAY... THURSDAY... AND FRIDAY. DEPENDING ON THE
TIMING OF THE FRONT... RAIN MAY LINGER INTO SATURDAY.

AFTER A WHOLE DAY OF DRY WEATHER ON SUNDAY... RAIN CHANCES RESUME
ON MONDAY AS YET ANOTHER WAVE IN THE JET STREAM APPROACHES THE
SOUTHERN PLAINS.

TEMPERATURES WILL BE REASONABLY MILD FOR THIS TIME OF YEAR...
ALTHOUGH A LITTLE COOL NORTH OF THE FRONT LATE THIS WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  80  60  70 /  70  50  60  30
HOBART OK         65  82  57  70 /  80  50  60  30
WICHITA FALLS TX  66  87  64  79 /  70  40  60  40
GAGE OK           61  76  52  66 /  50  50  40  30
PONCA CITY OK     64  75  55  67 /  60  50  60  40
DURANT OK         68  87  68  80 /  70  30  50  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH FROM 9 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING
     FOR OKZ038-OKZ039-OKZ041-OKZ043-OKZ044-OKZ045-OKZ046-OKZ047-
     OKZ048-OKZ050-OKZ051-OKZ052.

TX...FLOOD WATCH FROM 9 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING
     FOR TXZ086-TXZ089-TXZ090.

&&

25/23
Hazardous weather outlook, May 2, 10:55 AM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT TUE MAY 02 2006

OKZ004>048-050>052-TXZ083>090-031200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT TUE MAY 02 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS THE WESTERN HALF OF
OKLAHOMA AND ALL OF WESTERN NORTH TEXAS THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE REST OF CENTRAL
AND SOUTHERN OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS WEST OF A LINE FROM ALVA... TO EL RENO...
TO DUNCAN...INCLUDING ALL OF WESTERN NORTH TEXAS.

TIMING...
A FEW SEVERE STORMS WILL STILL BE POSSIBLE THROUGH 3 PM ACROSS PARTS
OF SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.

SEVERE STORMS ALONG THE DRY LINE IN WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS WILL BE MOST LIKELY AFTER 3 PM THROUGH THE OVERNIGHT
HOURS.

IMPACTS...
HAIL AROUND THE SIZE OF QUARTERS WILL BE POSSIBLE EARLY THIS
AFTERNOON IN SOUTHERN OKLAHOMA.

SUPERCELL THUNDERSTORMS COULD PRODUCE HAIL TO THE SIZE OF BASEBALLS
AND DAMAGING WINDS OVER 70 MPH LATE THIS AFTERNOON AND EVENING
...PARTICULARLY IN THE MODERATE RISK AREA. TORNADOES WILL ALSO BE
POSSIBLE...ESPECIALLY WEST OF A LINE FROM ALVA...TO WEATHERFORD...TO
WICHITA FALLS FROM 5 PM TO 9 PM.

FLOODING WILL ALSO BE A CONCERN...ESPECIALLY ACROSS PARTS OF
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

RECOMMENDED ACTION...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND SHOULD CONSIDER THE NEED FOR EXTENDED OPERATIONS INTO THE
OVERNIGHT HOURS.

DISCUSSION...
THE REMNANTS OF A FRONT AND OUTFLOW BOUNDARY LOCATED FROM NEAR
ABILENE TO SOUTH OF DALLAS WILL LIFT NORTH THIS AFTERNOON. SCATTERED
STRONG TO SEVERE THUNDERSTORMS WILL PERSIST NORTH OF THE BOUNDARY
ACROSS SOUTHERN OKLAHOMA.

A DRYLINE IS EXPECTED TO DEVELOP THIS AFTERNOON FROM THE EASTERN
TEXAS PANHANDLE INTO SOUTHWESTERN KANSAS. LOW LEVEL MOISTURE WILL
CONTINUE TO INCREASE EAST OF THE DRYLINE DURING THE DAY WITH THE
AIRMASS BECOMING VERY UNSTABLE THIS AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE VICINITY
OF THE DRYLINE...WITH INITIATION ALSO POSSIBLE IN THE VICINITY OF
THE WEAKENING FRONT. INSTABILITY AND SHEAR WILL BE FAVORABLE FOR
SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS.
HOWEVER... A FEW TORNADOES WILL ALSO BE POSSIBLE THIS AFTERNOON AND
EVENING WITH ANY DISCRETE SUPERCELLS... ESPECIALLY NEAR THE
INTERSECTION OF THE WEAKENING FRONT AND DRYLINE. THE STORMS ARE
EXPECTED TO MERGE INTO ONE OR MORE CLUSTERS AND MOVE EASTWARD
THROUGH OKLAHOMA AND WESTERN NORTH TEXAS DURING THE EVENING AND
OVERNIGHT HOURS.

HEAVY RAIN COULD CAUSE LOCALIZED FLOODING IN SOME AREAS...
ESPECIALLY ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS IF ONE OR MORE OF THE CLUSTER OF STORMS MOVES ACROSS THE AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...95 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH THE WEEK AS THE STORM TRACK REMAINS CLOSE TO THE AREA
AND MULTIPLE SURFACE FRONTS MOVE INTO THE AREA. INSTABILITY AND WIND
FIELDS WILL ALSO REMAIN FAVORABLE FOR SEVERE THUNDERSTORMS MOST
DAYS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

MAXWELL/DA

In the hours before

Special weather statement, May 2, 2:05 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
305 PM CDT TUE MAY 2 2006

OKZ030-031-022030-
POTTAWATOMIE OK-SEMINOLE OK-
305 PM CDT TUE MAY 2 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR POTTAWATOMIE AND SEMINOLE
COUNTIES.

A SMALL CLUSTER OR THUNDERSTORMS EXTENDED FROM EAST OF SHAWNEE
TO SEMINOLE AND DEWRIGHT AT 305 PM CDT.  THE STORMS WERE
MOVING EAST AROUND 20 MPH.  THESE STORMS WILL PRODUCE BRIEF
HEAVY RAINFALL...FREQUENT LIGHTNING AND SMALL HAIL.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
Special weather statement, May 2, 3:54 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CDT TUE MAY 2 2006

OKZ014-021-022230-
ROGER MILLS OK-BECKHAM OK-
454 PM CDT TUE MAY 2 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS
COUNTIES.

STRONG THUNDERSTORMS WERE DEVELOPING IN THE EASTERN TEXAS
PANHANDLE...LOCATED 15 MILES WEST OF REYDON AT 454 PM CDT...MOVING
NORTHEAST AT 25 MPH. THESE STORMS WILL MOVE INTO WESTERN ROGER MILSS
AND BECKHAM COUNTY BY 520 PM. SMALL HAIL IS LIKELY AND WINDS TO 50
MPH ARE LIKELY. THESE STORMS MAY INTENSIFY AND BECOME SEVERE.

BURKE
Special weather statement, May 2, 3:54 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CDT TUE MAY 2 2006

OKZ014-021-022230-
ROGER MILLS OK-BECKHAM OK-
454 PM CDT TUE MAY 2 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS
COUNTIES.

STRONG THUNDERSTORMS WERE DEVELOPING IN THE EASTERN TEXAS
PANHANDLE...LOCATED 15 MILES WEST OF REYDON AT 454 PM CDT...MOVING
NORTHEAST AT 25 MPH. THESE STORMS WILL MOVE INTO WESTERN ROGER MILLS
AND BECKHAM COUNTIES BY 520 PM. SMALL HAIL IS LIKELY AND WINDS TO 50
MPH ARE LIKELY. THESE STORMS MAY INTENSIFY AND BECOME SEVERE.

BURKE
Special weather statement, May 2, 4:21 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
521 PM CDT TUE MAY 2 2006

TXZ083-084-022245-
HARDEMAN TX-FOARD TX-
521 PM CDT TUE MAY 2 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES.

STRONG THUNDERSTORMS WERE DEVELOPING AROUND 18 MILES SOUTHWEST OF
GOODLETT AT 521 PM CDT...MOVING EAST AT 25 MPH. THESE STORMS WILL
PRODUCE AT LEAST SMALL HAIL AND WINDS TO 50 MPH AS THEY MOVE INTO
WESTERN FOARD AND HARDEMAN COUNTIES. THESE STORMS MAY BECOME SEVERE.
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

BURKE
Special weather statement, May 2, 4:22 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
522 PM CDT TUE MAY 2 2006

OKZ021-022230-
BECKHAM OK-
522 PM CDT TUE MAY 2 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF SWEETWATER AT 522
PM CDT...MOVING NORTHEAST AT 25 MPH.

ON ITS PRESENT COURSE...THE STORM WILL CLIP THE FAR NORTHWEST TIP OF
BECKHAM COUNTY...POSSIBLY INCLUDING SWEETWATER.

PEOPLE IN BECKHAM COUNTY...INCLUDING THE CITY OF ELK CITY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

SMITH
Local storm report, May 2, 4:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             REYDON                  35.65N 99.92W
05/02/2006  E1.00 INCH       ROGER MILLS        OK   LAW ENFORCEMENT

0530 PM     TSTM WND GST     REYDON                  35.65N 99.92W
05/02/2006  E60 MPH          ROGER MILLS        OK   LAW ENFORCEMENT

&&

JLP

The radar

The Altus AFB radar (KFDR), 167 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Roger Mills

When
May 2, 4:30 PM CST
Where
Roger Mills County, Reydon
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.650, -99.917

Hail, Roger Mills

When
May 2, 4:30 PM CST
Where
Roger Mills County, Reydon
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.650, -99.917

Thunderstorm Wind, Roger Mills

When
May 2, 5:04 PM CST
Where
Roger Mills County, Cheyenne
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.617, -99.667

Thunderstorm Wind, Roger Mills

When
May 2, 5:26 PM CST
Where
Roger Mills County, Hammon
Measured
74 kt (85 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
35.633, -99.383

Wind gust was reported near the intersection of Highway 33 and Highway 34 by KOCO-TV.

Hail, Jackson

When
May 2, 5:55 PM CST
Where
Jackson County, 5 mi W of Eldorado
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.467, -99.733

Hail, Washita

When
May 2, 5:59 PM CST
Where
Washita County, Sentinel
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.150, -99.183

Thunderstorm Wind, Custer

When
May 2, 6:00 PM CST
Where
Custer County, 4 mi SSW of Butler
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.583, -99.217

Thunderstorm Wind, Greer

When
May 2, 6:29 PM CST
Where
Greer County, 4 mi W of Granite
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.967, -99.450

Fifteen to twenty power poles along Highway 9 were snapped.

Thunderstorm Wind, Woods

When
May 2, 7:05 PM CST
Where
Woods County, 16 mi NNE of Freedom
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.983, -99.000

Wind gust was measured by the Mays Ranch Oklahoma mesonet station.

Thunderstorm Wind, Tillman

When
May 2, 7:30 PM CST
Where
Tillman County, 3 mi WNW of Grandfield
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.250, -98.733

Thunderstorm Wind, Comanche

When
May 2, 7:35 PM CST
Where
Comanche County, Geronimo
Measured
61 kt (70 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
34.483, -98.383

Thunderstorm Wind, Comanche

When
May 2, 7:40 PM CST
Where
Comanche County, Lawton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.617, -98.400

Railroad storage buildings blown over into roadway on the west side of the city.

Thunderstorm Wind, Cotton

When
May 2, 7:50 PM CST
Where
Cotton County, 1 mi NW of Walters
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.367, -98.317

Thunderstorm Wind, Stephens

When
May 2, 8:07 PM CST
Where
Stephens County, Duncan
Measured
61 kt (70 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
34.517, -97.950

Wind gust was measured on the south side of town.

Hail, Stephens

When
May 2, 8:10 PM CST
Where
Stephens County, Duncan
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.517, -97.950

Thunderstorm Wind, Stephens

When
May 2, 8:12 PM CST
Where
Stephens County, 1 mi E of Bray
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
34.633, -97.783

A wall was blown out on a well built building. Several small trees were also broken.

Hail, Stephens

When
May 2, 8:14 PM CST
Where
Stephens County, 1 mi S of Duncan
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.500, -97.950

Thunderstorm Wind, Jefferson

When
May 2, 8:15 PM CST
Where
Jefferson County, Addington
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.267, -97.983

Thunderstorm Wind, Stephens

When
May 2, 8:50 PM CST
Where
Stephens County, Loco
Measured
56 kt (64 mph) estimated gust
Property damage
$100
Reported by
COOP STATION
Coordinates
34.333, -97.683

Two inch diameter tree limbs of a green tree were downed.

Hail, Jefferson

When
May 2, 8:50 PM CST
Where
Jefferson County, 10 mi E of Waurika
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.167, -97.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507790, 5507791, 5507792, 5507793, 5507794, 5507795, 5507796, 5507797, 5507798, 5507799, 5507800, 5507801, 5507802, 5507803, 5507804, 5507871, 5507872, 5507873, 5507874, 5507875.